Montana, 2017

Blizzard and High Wind in Montana, March 7, 2017

March 7, 2017 · NWS GGW · 2 events in 2 counties and zones

With a large low pressure system over the Canadian Prairie, strong and gusty winds were funneled across most of northeast Montana, easily blowing around recently fallen snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

With a large low pressure system over the Canadian Prairie, strong and gusty winds were funneled across most of northeast Montana, easily blowing around recently fallen snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 7, 2:39 AM MST, 6 hours earlier.

Area forecast discussion, Mar 7, 2:39 AM MST, 6 hours before
Area Forecast Discussion
National Weather Service GLASGOW MT
239 AM MST Tue Mar 7 2017

.SHORT TERM...for northeast Montana...today through Thu...

Tight surface gradient will continue over Northeast Montana today
with deep surface low over Ontario and surface high over Alberta
and North Central Montana. This will bring gusty NW winds across
the forecast area today. The high to the west will also allow for
a dry and cool day with highs 5 to 10 degrees below normal.

The surface high will move through Eastern Montana this evening.
Late tonight and Wednesday morning, moisture will overrun a
frontal boundary to the west of the forecast area. This moisture
will bring snow to the southwest part of the forecast area where
locations like Winnett could see an inch or two of accumulation.
At this point, there may not be enough snow for a winter weather
advisory.

Overrunning diminishes by afternoon on Wednesday as a shortwave
trough moves along the MT/Canada border. Models differ on where
precipitation will be Wednesday afternoon and night will mention
a chance of snow.

Models bring another round of overrunning snow to Central and
possibly Eastern Montana on Thursday but they differ on how far
east the snow will occur. The GFS and NAM wants to keep the snow
south and west of the forecast area and keep it dry with the
Arctic high over Saskatchewan. Meanwhile, the ECMWF brings it
through most of Northeast Montana. Will mention a chance of snow
SW and slight chance NE for now. Temperatures will feel more like
January with highs in the teens north and 20s south. Forrester

.LONG TERM...Thu night through Tue...

The extended period begins Thursday evening with a long-wave upper
level ridge over the far west and a longer wave trough anchored by
the Hudson Bay low. This places a northwest flow aloft over
Northeast Montana with our CWA on the cold side of the stationary
boundary. A storm system off the Pac-NW coast will be ejecting
Pacific moisture into the Northern Rockies. As the trough/storm
pushes inland it sends the ridge east. The moisture flows over the
cold boundary, spreading accumulating snow across our area Friday
and Friday night.

There will be a break in the action for Saturday, but a quick
moving disturbance in the upper flow brings another round of
moisture into the Northwest and Montana beginning Saturday night,
then accumulating snow for Sunday and possibly Sunday night.

With another ridge, there will be another break for Monday before
the next round of more scattered precipitation shows up for
Tuesday.

Temperatures are expected to remain below normal for this time of
year, as much as 20F degrees below normal. A return to more
normal highs and lows should occur by the middle of next week.

Templer

&&

.AVIATION...

VFR.

The large, stacked-up low/winter storm moves into southern
Manitoba and Ontario, but its effects will continue today in the
wind it produces over Northeast Montana.

Therefore, this morning, expect scattered high clouds and
northwest flow aloft up through 700mb. By late morning, wind
above 700mb will also become northwesterly, mixing down and
reinforcing.

Winds: this morning northwest 10-15G25kt. Later today 20-30G40kt.

Templer

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Mar 7, 3:23 AM MST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
323 AM MST Tue Mar 7 2017

MTZ017-023-025>027-059-081030-
Central and Southern Valley-McCone-Dawson-Prairie-Wibaux-
Northern Phillips-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Snow.

* Timing: Thursday Night and Friday.

* Snow Accumulation: There is uncertainty in the timing and track
  of the storm system at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ016-021-022-060-081030-
Central and Southeast Phillips-Petroleum-Garfield-
Southwest Phillips-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Snow.

* Timing: Tonight and Wednesday Morning and again Thursday Night
  and Friday.

* Snow Accumulation: Tonight and Wednesday, 1 to 2 inches with
  highest amounts near Winnett. Thursday Night and Friday, there is
  uncertainty in the timing and track of the storm system at this
  time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ018>020-024-061-062-081030-
Daniels-Sheridan-Western Roosevelt-Richland-Northern Valley-
Eastern Roosevelt-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts:  Areas of Blowing Snow.

* Timing: Today.

* Blowing Snow: Northwest winds 25 to 35 mph will create areas of
  blowing snow today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 blizzard. Local standard time, as filed.

High Wind, Sheridan

When
March 7, 8:39 AM MST to 9:13 PM MST
Where
Sheridan forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Across portions of Sheridan County, sustained winds of at least 40 mph were measured from mid-morning until late that evening, with a peak wind gust of 61 mph at 4:52 PM at the Comertown Turn-Off MT-5 DOT site.

Blizzard, Eastern Roosevelt

When
March 7, 2:00 PM MST to 4:00 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Road conditions report from the Montana DOT indicated that eastern Roosevelt County had severe driving conditions from blowing and drifting snow, with visibilities likely near zero. Times are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674608, 682018.